Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Falciparum malaria is the most common cause of convulsions in children admitted to hospital in malaria endemic areas. Detection of convulsions requires close monitoring and one should be on the look out for signs of subtle convulsions. About a third of acute seizures in children with cerebral malaria, do not manifest as convulsions, but as changes in eye deviation, salivation and/or eye deviation. It is important to terminate convulsions lasting more than 5 min, since prolonged convulsions are associated with neurological deficits in survivors of children with severe malaria. Initial management should include putting the child into the left lateral position, checking the blood glucose and administering oxygen if hypoxic. The benzodiazepines, particularly diazepam, are used as the initial anticonvulsants. Phenobarbital and phenytoin are used as second-line treatments. Prompt and effective management of falciparum malaria associated convulsions may contribute to a better outcome in children with severe malaria.

Original publication

DOI

10.1177/004947550403400204

Type

Journal article

Journal

Trop Doct

Publication Date

04/2004

Volume

34

Pages

71 - 75

Keywords

Anticonvulsants, Child, Diazepam, Emergency Treatment, Humans, Malaria, Cerebral, Malaria, Falciparum, Phenobarbital, Phenytoin, Seizures